Wafik
Lotfallah

Building
School of Sciences and Engineering
Room
1055
Position
Professor
Department
Department of Mathematics and Actuarial Science
Campus
AUC New Cairo
t 2719
File
Download CV362.87 KB

Profile

Brief Biography

Wafik Lotfallah is a professor of mathematics at The American University in Cairo. After earning his PhD from the University of Wisconsin-Madison in 1998, he taught in the Faculty of Engineering at Cairo University. From 2003 to 2009 he taught at the German University in Cairo, and since 2009 he has been working at the American University in Cairo. He has been spending his summers at the University of Wisconsin-Madison, where he teaches mathematics and conducts research within the Department of Civil and Environmental Engineering, in which he has an honorary position of a visiting professor. He has taught several fun math courses including Infinity and Beyond, Games 101, Math Problem Solving, and Mathematics of Music.

Lotfallah is a member of the editorial board for the Journal of ISRN Industrial Engineering, Hindawi Publishing Corp; and the American Journal of Computer Technology and Application. He has refereed for various journals and conferences including Annals of Pure and Applied Logic, Mathematical Logic Quarterly, and Journal of Construction Engineering and Management. He was also a member of the mathematical sciences panel, the NSF Graduate Research Fellowship Program Evaluation Meetings in 2008 and 2010, and he is currently a member of the Association of Symbolic Logic-Committee for Logic in Africa.

Education

  • 1998: PhD in mathematics - University of Wisconsin-Madison, USA.
  • 1995: Master of Arts in mathematics, University of Wisconsin-Madison, USA.
  • 1993: Master of Science in engineering mathematics, Cairo University, Egypt.
  • 1992: Bachelor of Science in mathematics, Cairo University, Egypt.
  • 1990: Bachelor of Science in communication and electronics, Cairo University, Egypt.

Awards

  • 2010: Best Paper Award of the ASCE Journal of Construction Engineering and Management
  • 2007: Egyptian Encouragement Award in Mathematics, the Egyptian Academy of Scientific Research and Technology
  • 2006: Award for Outstanding Lecturer, German University in Cairo
  • 1997: Teaching Award, Mathematics Department, University of Wisconsin-Madison
  • 1992: Award for the highest Bachelor of Science Score, Faculty of Science, Cairo University

Selected Publications

  • Elnashar, A. and Lotfallah, W.B.: “Minimal Complete Propositional Natural Deduction Systems”, the Journal of Philosophical Logic, 2017, to appear in print
  • Rasga, J.; Lotfallah, W.B. and Sernadas, C.: “Completeness and Interpolation of Almost-Everywhere Quantification over Finitely Additive Measures”, Mathematical Logic Quarterly, August 2013, Vol. 59, Issue 4-5, pp. 286–302.
  • Keisler, H.J. and Lotfallah, W.B.: “Rank Hierarchies for Generalized Quantifiers”, Journal of Logic and Computation, April 2011, Vol. 21, No. 2, pp. 287-306.
  • El Asmar, M.; Lotfallah, W.B.; Whited, G.; and Hanna, A.S.: “Quantitative Methods for Design-Build Team Selection”, Journal of Construction Engineering and Management, August 2010, Vol. 136, Issue 8, pp. 904-912 (This paper received the “2010 Best Paper Award of the ASCE Journal of Construction Engineering and Management”.)
  • Keisler, H.J. and Lotfallah, W.B.: “Almost everywhere elimination of probability quantifiers”, Journal of Symbolic Logic, December 2009, Vol. 74, No. 4, pp. 1121-1142.
  • El-Zekey, M.S.; Lotfallah, W.B.; and Morsi, N.N.: “Computational complexities of axiomatic extensions of monoidal t-norm based logic”, Soft Computing, September 2009, Vol. 13, Issue 11, pp. 1089-1097.
  • Lotfallah, W.B.: “Characterizing unambiguous precedence systems in expressions without superfluous parentheses”, International Journal of Computer Mathematics, January 2009, Vol. 86, Issue 1, pp. 1-20.
  • Morsi, N.N.; Lotfallah, W.B.; and El-Zekey, M.S.: “The logic of tied implications, part 2: Syntax”, Fuzzy Sets & Systems, August 2006, Vol. 157, Issue 15, pp. 2030-2057.
  • Morsi, N.N.; Lotfallah, W.B.; and El-Zekey, M.S.: “The logic of tied implications, part 1: Properties, applications and representation”, Fuzzy Sets & Systems, Mar 2006, Vol. 157, Issue 5, pp. 647-669.
  • Keisler, H.J. and Lotfallah, W.B.: “Shrinking games and local formulas”, Annals of Pure and Applied Logic, August 2004, Vol. 128, No. 1, pp. 215-225. (This paper has been in the top 25 hottest articles chosen by ScienceDirect for this journal).
  • Lotfallah, W.B.: “An Ehrenfeucht-Fraïssé class game”, Mathematical Logic Quarterly, March 2004, Vol. 50, No. 2, pp. 179-188.
  • Keisler, H.J. and Lotfallah, W.B.: “First order quantifiers in monadic second order logic”, Journal of Symbolic Logic, March 2004, Vol. 69, No. 1, pp. 118-136.
  • Lotfallah, W.B.: “On the complexity of the first order random theory”, Journal of Logic and Computation, April 2003, Vol. 13, No. 2, pp. 261-271.
  • Lotfallah, W.B.: “Strong convergence laws in finite model theory”, Journal of Symbolic Logic, September 2002, Vol. 67, No. 3, pp. 1083-1092.
  • Lotfallah, W.B.: “Strong 0-1 laws in finite model theory”, Journal of Symbolic Logic, December 2000, Vol. 65, No. 4, 1686-1704.
  • Hanna, A.S. and Lotfallah, W.B.: “A fuzzy logic approach to the selection of cranes”, Automation in Construction, June 1999, Vol. 8, No. 5, 597-608. (This paper has 68 citations, as of January 1, 2018).
Research Interest
  • Finite Model Theory
  • Descriptive Complexity
  • Fuzzy Logic
  • Mathematical Modeling